Since the Narcan Distribution Collaborative started last fall, Hamilton County has gotten 375 percent more kits of the lifesaving medication out into the public’s hands.
The Hamilton County Heroin Coalition has issued an alert warning of a surge of overdoses in the area in the past week.
The coroner noted that nine deaths in the last seven days were likely from overdose, and health officials said hospital emergency department visits for suspected overdose were at 11 per day. That compares to a usual 9.1 per day three months ago, said Mike Samet, spokesman for Hamilton County Public Health.
The coalition tracks the deaths and issues alerts when the numbers are higher than normal to first-responders, treatment providers and the public.
“Out of caution and to provide situational awareness, we are issuing an alert regarding this gradual rise in overdose activity in the county,” the alert states.
Authorities did not say what is driving the current spike but did note that in the past, a change in which drugs are used can cause increases.
“We really don’t know what causes the ups and downs,” said Newtown Police Chief Tom Synan, a chief in the Hamilton County Heroin Coalition. “My belief is what is in the (drug) supply dictates what happens on the street. Also, it is never one factor but multiple factors that contribute.”
“The alerts are to be reminders for first-responders and those interacting with street drugs to use caution and follow safety recommendations,” Synan said.
He added that crystal meth and cocaine use has gone up nationwide, and often, and these drugs, like heroin, are being mixed with fentanyl. “This is especially concerning for all drug users who are not accustomed to opiates let alone such powerful synthetics,” Synan said.
Officials also released safety recommendations:
- Do not field test drugs or injection equipment.
- Have available and use necessary personal protective equipment (including gloves and respiratory protection).
- Carry extra doses of naloxone (Narcan) and administer multiple doses, if necessary.
- Administer naloxone for drug overdoses even when non-opioids indicated. Naloxone is sold over-the-counter in pharmacies throughout the area. Hamilton County Public Health through the Narcan Distribution Collaborative will also provide free Narcan after a brief training.
- Avoid mixing drugs, including alcohol, which increases the risk of overdose.
- Call 911 after every overdose, even if naloxone has been used.
- If you are a user, do not leave the ambulance or hospital against medical advice after naloxone has been administered to reverse the overdose. The naloxone may wear off before the opioids wear off – and you could go into overdose again.
- For referral to addiction treatment services, please call 513-281-7880
Hamilton County Public Health and the coalition created the overdose alert system in 2016, after a sustained period of overdoses hit the area.
Read or Share this story: https://www.cincinnati.com/story/news/2018/10/04/alert-issued-after-spike-overdose-activity-last-week/1518864002/